Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 42, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at May 17, 2000, 6:50 PM EDT for Durham County, Orange County, North Carolina. It was in force for 25 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 17, 2000, 6:50 PM EDT (22:50 UTC)
- Expired
- May 17, 2000, 7:15 PM EDT
- In force
- 25 min
- Issued by
- NWS Raleigh, NC
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Durham County, NC, Orange County, NC
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 6:54 PM EDT | Hail 1.5 | Schley, NC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.8 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -287 J/kg
- Mixed-layer LCL
- 1183 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 120 m²/s²
- 0-3 km storm-relative helicity
- 194 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
657 WUUS52 KRAH 172251 SVRRDU NCC063-135-172315- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 650 PM EDT WED MAY 17 2000 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN DURHAM COUNTY IN NORTH CAROLINA NORTHEASTERN ORANGE COUNTY IN NORTH CAROLINA * UNTIL 715 PM EDT * AT 650 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES SOUTHWEST OF SCHLEY...OR ABOUT 5 MILES NORTH OF HILLSBOROUGH...MOVING EAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR ROUGEMONT...BAHAMA AROUND 720 PM EDT THIS STORM IS PRODUCING DAMAGING HAIL. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3623 7918 3605 7917 3603 7880 3626 7881
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:40 PM EDT, 4 hours 10 minutes earlier.
Area forecast discussion, May 17, 2:40 PM EDT, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH, NC
240 PM EDT WED MAY 17 2000
12Z MODELS INITIALIZED UPPER RIDGE A LITTLE TOO STRONG ACROSS THE
DEEP SOUTH WHILE AVN 50 KNOT WIND PATTERN WAS TOO WIDESPREAD. AWIPS
FUNCTION DPROG/DT SUGGEST THAT NGM HAS BEEN MOST CONSISTENT THE PAST
3 RUNS CONCERNING THE MEAN RH PATTERN AND LIFT WHILE ETA HAS SHOWN
THE MOST INCONSISTENCY.
LATEST MODEL RUNS DEPICT GOOD AGREEMENT AS FAR AS TIMING OF S/W AXIS
ACROSS CENTRAL NC TONIGHT WHILE THEY VARY AS TO STRENGTH OF SYSTEM.
WITH VORT AXIS PROGGED TO CROSS AREA OVERNIGHT COUPLED WITH ADEQUATE
LOW/MID LEVEL MOISTURE AND SYNOPTIC LIFT AS AREA IN RIGHT ENTRANCE
REGION OF 300 MB JET SLIDING OFF ATLANTIC COAST...CHC POPS JUSTIFIED
OVERNIGHT. SCATTERED CONVECTION MAY BE OCCURRING EARLY FRI OVER
EASTERN SECTION OF CWA BUT WILL LET MID CREW INTRODUCE POP FOR EARLY
THU IF NECESSARY.
CONSIDERABLE CLOUDINESS EARLY THU SHOULD GIVE WAY TO PARTLY
CLOUDY...BREEZY AND WARM CONDITION AS MID/UPPER LEVEL RIDGE BUILDS
INTO REGION.
IT NOW APPEARS THAT THERE WILL BE A THREAT OF AFTERNOON CONVECTION
FRI ACROSS FAR NW AND N SECTIONS OF CENTRAL NC AS SURFACE BOUNDARY
SAGS SLOWLY SOUTH FROM MD/NORTHERN VA. CONVECTION WILL LIKELY
MAJORITY OF THE REGION FRI NIGHT/SAT.
THE EXTENDED LOOKS AS IF A THREAT OF RAIN WILL PERSIST DURING THE
PERIOD. DPROG/DT FUNCTION CENTERED ON 12Z SAT DEPICTS HOW MRF HAS
TENDED TOWARD SLOWER SOUTHWARD ADVANCEMENT OF FRONT (MORE IN LINE
WITH CONSISTENT CANADIAN/NAVY NOGAPS SOLUTION ADVERTISED SINCE MON).
WHILE SURFACE FRONT WILL LIKELY BE SOUTH OF AREA SUN...WEAK
PERTURBATIONS ALOFT MAY TRIGGER SCATTERED SHOWERS ON COOLER SIDE OF
FRONT. MODELS HINT AT POSSIBLE OVERRUNNING SITUATION DEVELOPING
MON.
LOW LEVEL THICKNESSES SUPPORT MOS TEMPS TONIGHT/THU. FAVOR AVN MOS
FOR LOWS THU NIGHT WHILE WARMER FWC HIGHS AGREE WELL WITH
THICKNESSES VALUES FOR HIGHS FRI.
RDU 60/86/65/89 31-2 GSO 60/86/64/88 3--4
FAY 62/86/66/90 31-1
.RAH...NONE.
WSSThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 7:14 PM EDT | Severe Thunderstorm Warning | RAH | Durham, Orange | 31 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.